My mother has been suffering with Alzheimer's for about 9 years and it has been a learning experience every step of the way. She is now in her third round of hospice, following 3 separate hospital stays in the last 3 years, one of them for broken bones following a fall. She has a very strong will but her body is frail. A few weeks ago and at almost 93, she has started constant chattering repetitive nonsense non-stop for hours and hours on end. She was on and is now off Haldol because of terrible side effects. We are trying to manage with Lorazepam but it doesn't help with the chatter and everyone is exhausted, especially my mom.
I want to thank everyone that read my post, shared their experiences, and offered their support, and to apologize to anyone that may have been offended by anything posted on this thread. This is a place where we can turn to find the support we need from people that understand. We have all felt the helplessness of watching a loved one suffer with this terrible disease or felt the toll it talkes on our families, friendships and resources.
When my mom is gone, I will know in my heart that I was there for her when she was most vulnerable and afraid. My memories will be bittersweet. I hope that we all find peace at the end of our journeys.
Not sure if this has anything to be helpful, but I will relay what happened w/ my Mom:
I just moved her into a smaller 6 resident B&C from a large chain asst living / mem care place (she was in mem care).
I also had -still do - 24/7 caregivers since she broke her hip. She is on hospice which began 2 wks before we left the old place.
Anyway, at the Big Place, she started doing this same thing, alternating intense chattiness w/ raising her blanket & staring into space, often pointing at something but generally silent at these times.
She also had many bouts of agitation. Ativan didn't help much, & at these big places, it's major hoops to jump changing meds, Can be done, but not expediently like when you're on hospice.
She's now on Seroquel 50mg PM before bed (started at 25); Haldol avail in day 2mg if needed, but it rarely is. And that MIGHT be dues to, in part, to her getting some good sleep at night now!
Not wanting to highjack your thread...will do a search as to why Haldol is not regarded well. I am very interested in other's experiences!
Guess my point is this: different ppl react to meds differently. No two seem to be 100% alike. DEF contact your hospice to relay what's happening. I did, and took photos to text as well. Like a previous poster intimated, don't let hospice dismiss your concerns. Show them photo / video proof.
My case mgr did say, as log as Mom doesn't seem agitated, meaning, she's just chatty, let her talk. But if it's distressing to her, it needs addressing.
Best of luck to you!!
I've had some clients over the years with Alzheimer's who babbled nonsense continually. The liquid lorazepam helped them a thousand times better than a pill did. You also have to try to just ignore the nonsense chattering. Try leaving a tv on for her. Sometimes that's a distraction and the babbling stops. If the chattering is going on at night, try not to let her sleep during the day. This will be hard but wake her up if she's dozing off. A dose of lorazepam at night and she'll go to sleep at night.
If the constant chattering is keeping he house up at night and no one is getting a break, you might want to consider a nursing home for her. Sometimes that's the only way. I wish you all the best.
It's possible this is just the route her illness has gone. It is frustrating for you because it is something new. I hope that you can find the strength to deal with it. I know my words don't really help, but blessings to you and the family.
I didn't want anyone caring for my husband except me, but close to his end, I reached a point I didn't know how to care for him anymore so let in hospice. It ended up being during his last eight days.
Bear in mind, as I learned to, that hospice (like other professionals) tend to only give care based on their experience (e.g., this amount of drug X works best for such and such disease).
First priority for hospice was pain management. I kept telling them he was still in pain, they said impossible. My persistence led them to bring in their pain specialist, who also said it was impossible for him to be feeling pain.
So the Universe has a wonderful way of having my back, and what happened was a particular thing that we all knew would cause my husband to react with pain, happened, and in front of the charge nurse...who only then believed me. And then they altered the meds. It would keep him knocked out they said.
Then I told them he was still cognizant and reacting to me (and pain)--that it wasn't involuntary movement on his part. I told them I had "tested" it out, and had a friend watch me, too, who also said it wasn't involuntary. Hospice said that couldn't be.
A very special male nurse let me show him "the test" and I told him what I told the charge nurse and social worker. He saw that my husband WAS responding to me, it wasn't involuntary. An adjustment to meds were made again.
Then my husband began constantly howling with pleas, including pleading with his deceased father to help him, asking why wasn't he helping him, then pleading with his deceased mother about why wasn't Dad helping him, etc.
The very special male nurse finally saw/heard this; I heard him tell the charge nurse on the phone that she had to do something--"this poor man is being tortured" (mentally).
Another change of meds.
In those eight days, these things and other things happened--b/c they wouldn't initially believe me (and I understood why they "couldn't").
What bothered me was thinking how many other LOs have suffered unnecessarily either b/c what caregivers were describing didn't fit medical "molds" and/or the caregivers didn't know what they were seeing was actually cause for alarm, b/c they were told their LO was okay.
My points to this winded reply are:
Not everyone fits the mold.
Keep observing for yourself and stay persistent in your quest for them to keep altering their strategy. If they think what they've done is "enough," especially when family stays silent, that's all they'll do.
Quite a few people had to be forced to think outside the box with my husband, and I cringe to think how he suffered b/c they believed I didn't understand what happens when the body is in shut-down mode. What THEY didn't understand is how keyed in I am to such things...and after taking care of my husband alone for seven months, I learned his body, his reactions, and learned to think outside the box. (Had go-arounds with the oncologist, too--I'd say such and such is happening and he'd say no, it wasn't...but he learned, ah, yes, it was.)
Best wishes to you, your family, and your mom. I know how awful and unnerving "the noise" she makes must be for you.
My mother (with advanced dementia) had a horrible time with Sundowning and it was getting progressively worse with every passing week. Her hospice nurse was able to keep things relatively quiet by increasing her Ativan dose from .25 mgs to .5 mgs every 8 hours and then supplemented with as needed, too. That did the trick with her angry outbursts and anxiety in general. I believe your mother's constant chattering for hours on end is a sign of agitation/anxiety as well. Alz/dementia is such a hateful condition; I'm sorry you are both going through such a stressful situation. Sending a hug and a prayer that it's all over soon, and mom's at perfect peace. I felt relieved when my mother passed last month after suffering for a long time with dementia. It's just too much for the poor souls to deal with.
It has been a long road and especially stressful in making decisions about medications. I found a lorazepam support group on drugs.com with people who are actually taking these drugs. Reading through their personal experiences helped me to understand how different drugs not only work but how they make them feel.
There are no easy answers on our long journey, but always trying to understand how our loved one is feeling can help in making the decisions they can't make for themselves.